Home > PRIME YEARS > Disease > Ear, Nose & Throat Disease > Can Radiotherapy And Chemotherapy Cause Deafness?

Can Radiotherapy And Chemotherapy Cause Deafness?

Radioteraphy & Chemoteraphy

Radiotherapy is an option that normally applied in cancer treatment. This method administers a radiation directly targeted to the specific body area. The objective is to diminish the cancer cells. Damage from radiation may affect one or both ears, depending on the area of radiation treatment. Most often, the effect is similar in both ears and is permanent.

Chemotherapy usually employs anti-cancer drugs. These drugs are powerful enough to kill rapidly growing cancer cells. This treatment approach is very important to the patient in order to control and to impede the cancer cells optimally. However, these drugs sometimes can harm perfectly healthy cells, causing side effect throughout the body especially hearing organ. Chemotherapy from the “platinum” group such as Cisplatin and Carboplatin are the common chemotherapy drugs applied.

The first symptom of effect on the hearing organ is inability to hear especially at high frequencies sound region. Besides that, these drugs also can harm the muscle surrounding the hearing organ. It can cause deterioration and weakness to the muscles. Normally, patient will complained of difficulty in understanding of conversation in the noisy environment especially with woman and children.

Some signs and symptoms of Hearing Loss

Here are some symptoms related with Hearing Loss;

  1. You may hear sounds like wrecked and difficult to understand.
  2. You will feel the ability of hearing deteriorating. However, you will never feel of pain.
  3. Ringing and tickling sounds in the ear.
  4. Not paying attention to sounds such as; voices, environmental noises etc.
  5. Some people may have no symptoms at all.

What should you do?

If you have one or more symptoms such above, what you need to do is;

  1. The first thing is obtain the hearing assessment check. Make sure the test done by an experienced Audiologist (a professional trained in hearing disorders).
  2. You must acquire the hearing test done in order to identify type and level of hearing problem.

What you can do to minimize the cause of hearing loss?

There are several techniques and methods that you can attempt, such as;

  1. Kindly inform your friends and family that you have a hearing problem. Discuss and educate them on the right technique or procedures that they can applied while talking to you. Some examples are; using body language, pronounce clear and slowly (word per word) and speak in front of you. 
  2. Wearing Hearing Aid as advised by Professional (Audiologist)
  3. Make sure you attend all the follow up given by Audiologist/ Doctor in order to monitor your hearing and your hearing aid performance.

Precaution

Seek the treatment immediately from doctor/ healthcare professional if you has/have such;

  1. You start having an otalgia (ear ache/ pain).
  2. You have a high fever (more than 38 Celsius)
  3. Suddenly, you have an eye/vision & hearing problem at the same time. Anda pengsan dan pitam.
  4. You feel dizziness/ vertigo with severe vomiting and out of control.
  5. All symptoms above deteriorating (after 3 days of treatment)

Summary/ Conclusion

Radiotherapy and Chemotherapy might cause hearing problem. Patients who underwent this treatment must prepare if hearing impairment occurred. To prevent it and detect the problem early, all Chemotherapy and Radiotherapy patients are required for hearing screening and regularly check up by Audiologist/ Doctor.

References

  1. Audiology Online (2009) Chemoteraphy can cause Hearing Loss
  2. CancerWise (2008) Hearing Loss from Cancer Treatment
  3. J. Singh et.al (2013) Effect of Radioteraphy on Hearing Thresholds in Patients of Head and Neck Malignancies, Volume 16.Internet Scientific Publication
  4. Kelly Macauley Frost (2012) The True About Chemoteraphy and Hearing Loss
Last Reviewed : 30 May 2018
Writer/Translator : Sulaiman b. Hamzah
Accreditor : Shahrul Farzul b. Razali